Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 10, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Feb 28, 1998, 10:28 PM EST for Beaufort County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 28, 1998, 10:28 PM EST (03:28 UTC)
- Expired
- Feb 28, 1998, 11:15 PM EST
- In force
- 47 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Beaufort County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 10:34 PM EST | Hail 1 | Bluffton, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2229 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 010327 RRA SVRCHS SCC013-010415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1028 PM EST SAT FEB 28 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...BEAUFORT COUNTY AND THE ADJACENT COASTAL WATERS A SEVERE THUNDERSTORM WAS INDICATED OVER THE SOUTHERN PORTION OF BEAUFORT COUNTY MOVING TO THE NORTHEAST AT 20 MPH. THIS STORM CAN BE EXPECTED IN THE HILTON HEAD AND SOUTHERN BEAUFORT AREAS THROUGH 11 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGH@TNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. MJR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 8:51 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Feb 28, 8:51 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...AMDD FOR CSTL FLDNG VERBAGE... NATIONAL WEATHER SERVICE CHARLESTON SC 815 PM EST FRI FEB 27 1998 ATTIM M/CLR SKIES ACRS MOST OF CWA. MID AND UPR CLDS BEGINNING TO MOV IN TO GA PORTION. AREA OF TSTMS IN BIG BEND AREA OF FLA MOVG NE. THIS AREA HAS THE POTENTIAL TO SKIRT THE IMM CSTL AREAS OVRNITE SO WOULDN'T MIND HANGING ON TO SLIGHT POPS SC FOR IMM CST AND CSTL WATERS AND 30 POP WOULD WORK FOR THE GA AREA. SHOULD SEE A BIT MORE CLDS FOR SRN HALF AND GO PARTLY OR VAR CLDY ACRS SC. LOW TEMPS LUK FINE. WINDS STILL GENLY SW...SO WILL INIT OUT OF SW AND WILL NOT CHG CURR CWF MUCH IF ANY. HI TIDE OCCURS BEFORE ISSUANCE TIME THIS UPDATE...SHOULD SEE JUST AT OR ABV SH CSTL FLD CRIT. MORNING HI TIDE IS PREDICTED 6.0 AT CHS...AND LATEST DEPARTURES SHOW A DECLINE. MRP GUID ONLY HAS 0.5 FT BY SUN AM HI TIDE AND THINK THAT IS REASONABLE WITH EXPECTED SW/W WINDS BY THEN. CAN DROP SH CSTL FLD HEADER. MJR
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 10:51 PM EST | Severe Thunderstorm Warning | CHS | Charleston, Colleton | 54 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.